Winter Storm, Carroll
- When
- February 12, 10:00 PM EST to February 14, 3:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.583, -86.563 (the zone’s center; the record gives no point)
A powerful winter storm moved through central Indiana on 12-14 February 2007. |The largest snow event of the season struck central Indiana on February 12th through the 14th.
Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A powerful winter storm moved through central Indiana on 12-14 February 2007. Extremely heavy snow and blizzard conditions crippled much of the northern half of central Indiana for as much as several days, while southern portions of the area were affected by freezing rain.|The largest snow event of the season struck central Indiana on February 12th through the 14th. The snow began during the evening of February 12th, moving from the southwest to northeast across Central Indiana. The snow continued at Indianapolis for nearly 30 hours, and when it was all done, during the early morning hours of February 14th, Indianapolis had received 8.5 inches of snow. |Blowing and drifting of snow became problematic during the evening of February 13th and during the early morning hours of February 14th. Snow drifts caused the most problems in the areas that received the most snow, mainly north of Interstate 70. Many county highway departments were forced to pull their crews off the roads by extremely treacherous conditions, instead opting to wait the snow and wind out before venturing back out for a lengthy and difficult cleanup process.|The low pressure system that produced the storm tracked along and south of the Ohio River across Kentucky which is an ideal storm track for heavy snow in central Indiana. Snow amounts with the storm were heaviest along a Lafayette to Muncie line. Many cities along this line received over a foot of snow. The largest amount of snow was measured in Lafayette, where 17 inches was measured by meteorologists at a television station. This ranks a tie for the second largest snowfall over a three day period in Lafayette. The largest snowfall in Lafayette was 20.5 inches on December 19-20, 1929.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 12, 6:18 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 618 PM EST MON FEB 12 2007 .AVIATION...DISCUSSION FOR 00Z TAFS LIGHT RAIN WAS MOVING TOWARD THE KBMG TAF SITE AT 23Z. WITH TEMPS AT KBMG ABOVE FREEZING WILL START PRECIP AS -RA THEN MIX WITH SNOW THEN FZRA AS THE H85 WARM FRONT PASSES THROUGH CENTRAL INDIANA LATER THIS EVENING. WILL ALSO PUSH BACK TIMING OF THE ONSET OF PRECIP AT KHUF...KIND AND KLAF BASED ON 23Z RADAR TRENDS. FORECAST SOUNDINGS SHOW SOME COOLER TEMPS THROUGH THE SOUNDING SO WILL ADJUST SOME OF THE PL TO ALL SNOW AT KHUF AND KBMG OVERNIGHT THEN CONTINUED WITH PERIODS OF FZRA/PL AND PL/SN MIX TUES AFTERNOON. ONCE HEAVIER PRECIP BEGINS CIGS WILL GO IFR AND LOWER AND STAY THERE THROUGH THE REMAINDER OF THE TAF PD. && .SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/ FORECAST FOCUS IS ON MAJOR WINTER STORM. NEAR 20Z WINTER STORM SURFACE LOW WAS FORMING ACROSS TX PANHANDLE. FORECAST AREA WAS UNDER CLOUDY SKIES WITH TEMPERATURES ABOVE FREEZING AT MANY LOCATIONS. MODELS IN FAIR AGREEMENT. GFS IS STILL A BIT COLDER AND FARTHER SOUTH THAN THE NAM. REALITY WILL MOST LIKELY BE SOMEWHERE IN BETWEEN. WILL USE A BLEND FOR NOW...WHICH ENDS UP SIMILAR TO PREV FORECAST. LIFT WILL BEGIN TONIGHT AS WARM ADVECTION STRENGTHENS AHEAD OF APPROACHING SURFACE LOW. RAIN ALREADY FALLING ACROSS SRN IL. FEEL THAT PRECIP WILL DEVELOP FROM SW TO NE ACROSS THE FA DURING THE EVENING...NOT REALLY REACHING NERN FA UNTIL AROUND MIDNIGHT OR LATER. OVERNIGHT...CATEGORICAL POPS EVERYWHERE AS STRONG LIFT MOVES INTO THE AREA. WITH TEMPS WELL ABOVE FREEZING ACROSS SWRN FA...FEEL THAT PRECIP THERE WILL START OUT AS A MIX OF RAIN AND SLEET. BY THE TIME PRECIP REACHES THE REMAINDER OF THE FA...TEMPERATURES WILL HAVE COOLED TO BELOW FREEZING. LOOKING AT FORECAST SOUNDINGS...LOOKS LIKE BULK OF PRECIP WILL BE SNOW ACROSS NERN 2/3 OF FA. WILL BE A FEW INCHES OF ACCUMULATION BY MORNING ACROSS MUCH OF NRN FA. GUIDANCE TEMPS LOOK REASONABLE FOR LOWS GIVEN DEVELOPING PRECIP. ON TUESDAY...STRONG FRONTOGENETICAL FORCING WILL PERSIST ACROSS THE FA...ESPECIALLY ACROSS NRN FA. THIS COMBINED WITH THE LARGER SCALE LIFT PROVIDED BY THE UPPER SYSTEM WILL LEAD TO WIDESPREAD PRECIP. ACROSS THE NRN FA...EVEN THE WARMER NAM KEEPS SNOW THE PRECIP TYPE. WITH PLENTY OF MOISTURE TO WORK WITH AND THE POSSIBILITY OF BANDED HEAVY SNOW...SNOWFALL AMOUNTS APPROACHING 1 FOOT ARE POSSIBLE BY EARLY TUESDAY EVENING. COULD EVEN BE HIGHER AMOUNTS IF SNOW BANDS SET UP AND PERSIST. ACROSS THE CENTRAL FA...WARMER AIR WILL WORK IN ALOFT FOR A PERIOD. THIS WILL CAUSE SLEET TO DEVELOP AND MIX IN WITH THE SNOW. FREEZING RAIN LOOKS TO BE LESS OF A THREAT FOR IND AT THE MOMENT PER NAM/GFS SOUNDINGS. HOW MUCH SLEET FALLS WILL HAVE AN IMPACT ON SNOW AMOUNTS THERE. WILL STILL GO 6-9 INCHES THOUGH FOR NOW. THIS AMOUNT COULD GO EITHER WAY DEPENDING ON INTRUSION OF WARM AIR. /IN ADDITION...THERE IS A HINT OF A RELATIVE DRY SLOT IN THE NAM TUE AFTN. WILL NOT BUY INTO THIS AT THE MOMENT/. ACROSS SOUTH CENTRAL FA...WARMER AIR WILL DEFINITELY WORK IN FOR A WHILE ALOFT. SOUNDINGS INDICATE FZRA ACROSS BMG AREA. PER COORDINATION WITH HPC...COULD BE SOME SIGNIFCANT ICING. SNOW WILL FALL LATER IN THE AFTN AS COLD AIR RETURNS...SO BMG AREA COULD STILL SEE 4 INCHES. ACROSS THE FAR SOUTHERN FA...SURFACE TEMPERATURES MAY FLIRT WITH FREEZING FOR SEVERAL HOURS...LESSENING THE POTENTIAL FOR FREEZING RAIN. IN ADDITION TO ALL OF THAT ABOVE...WINDS WILL GUST OVER 30 MPH ON TUE LEADING TO THE POSSIBILITY OF BLIZZARD CONDITIONS ACROSS NRN FA AT TIMES. STILL NOT CONFIDENT ENOUGH ON THOSE CONDITIONS PERSISTING LONG ENOUGH TO WARRANT A BLIZZARD WARNING. WILL HIT HARD IN WSW THOUGH. WINDS WILL PERSIST INTO TUE EVENING...SO HAVE DECIDED TO EXTEND WINTER STORM WARNING IN TIME UNTIL MIDNIGHT. THREAT FOR SIGNIFICANT ICING AND SOME SNOW ACROSS BMG AREA WARRANTS A WINTER STORM WARNING THERE. ACROSS FAR SRN FA...HAVE DECIDED TO GO WITH A WINTER WEATHER ADVISORY DUE TO LESSER AMOUNTS OF ICE AND SNOW. WILL HAVE TO WATCH THIS AREA FOR AN UPGRADE LATER THOUGH. TEMPERATURES WILL NOT CHANGE MUCH ON TUE...EXCEPT FOR FAR SRN FA WHERE WARM AIR MIGHT SNEAK IN BRIEFLY. && .LONG TERM.../WEDNESDAY THROUGH SUNDAY/ MODELS SHOW DRYING CONDITIONS ACROSS INDIANA BY WEDNESDAY...HOWEVER SOME LINGERING FLURRIES STILL POSSIBLE AS 850 MB TEMPERATURES WILL BE -15 TO -18 CELSIUS AND WITH A STRONG FETCH SOUTH FROM THE GREAT LAKES. HIGH PRESSURE RIDGE INDICATED BY GFS WILL MOVE EAST ACROSS OUR REGION FRIDAY AND A STRONG S/W WILL GIVE US A CHANCE FOR MEASURABLE SNOW SATURDAY. FINALLY THE NEXT HIGH PRESSURE RIDGE WILL MOVE EAST ACROSS OUR AREA AND TEMPERATURES SHOULD START A DEFINITE WARMING TREND BY DAY 7 AND BEYOND. THERE SHOULD BE A SIGNIFICANT SNOW COVER ACROSS OUR ENTIRE AREA EXCEPT MAYBE OUR FAR SOUTHERN FORECAST AREA THROUGH THE PERIOD. WILL LOWER GUIDANCE TEMPS A LITTLE EXCEPT FOR MAYBE DAY 7. && .IND WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM 700 PM TONIGHT THROUGH 1200 AM WED NORTH OF A SULLIVAN TO COLUMBUS LINE. WINTER STORM WARNING FROM 100 AM TUESDAY THROUGH 1200 AM WED ALONG SULLIVAN TO COLUMBUS LINE. WINTER WEATHER ADVISORY FROM 100 AM TUESDAY THROUGH 1200 AM WED SOUTH OF THAT LINE. && SHORT TERM...CS LONG TERM...JH AVIATION...SALLY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 357 PM EST MON FEB 12 2007 INZ021-028>031-035>042-132100- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH- 357 PM EST MON FEB 12 2007 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT EST TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN SECTIONS OF CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SNOW WILL OVERSPREAD THE AREA TONIGHT. THE SNOW MAY BECOME HEAVY AT TIMES LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SNOW WILL CONTINUE ON TUESDAY...STRONG NORTHEAST WINDS WILL CAUSE BLOWING AND DRIFTING OF ANY FALLING SNOW. TOTAL SNOW ACCUMULATIONS WELL IN EXCESS OF 8 INCHES WILL BE POSSIBLE BY TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER SNOWFALL REPORTS ARE ENCOURAGED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ043>049-051>057-132100- VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY- OWEN-MORGAN-JOHNSON-SHELBY-RUSH- 357 PM EST MON FEB 12 2007 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT EST TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A MIXTURE OF SNOW...SLEET AND SOME FREEZING RAIN WILL DEVELOP TONIGHT. A FEW INCHES OF SNOW ARE POSSIBLE BY SUNRISE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL CONTINUE ALL DAY TUESDAY. THE BEST CHANCES FOR FREEZING RAIN WILL BE SOUTH OF INDIANAPOLIS. SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE NEAR THE I-70 CORRIDOR. SNOWFALL AMOUNTS ARE HIGHLY UNCERTAIN AT THIS TIME DUE TO THE POTENTIAL FOR MORE FREEZING RAIN AND SLEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER PRECIPITATION REPORTS ARE ENCOURAGED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060>065-132100- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR- 357 PM EST MON FEB 12 2007 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO MIDNIGHT EST TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN SECTIONS OF CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A MIXTURE OF RAIN...SLEET...AND SNOW WILL DEVELOP ACROSS THE AREA THIS EVENING. THE PRECIPITATION WILL BECOME MAINLY SNOW AND SLEET LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A MIX OF RAIN OR FREEZING RAIN WILL OCCUR TUESDAY...BEFORE CHANGING TO SNOW AND SLEET IN THE AFTERNOON. EXACT AIR TEMPERATURES MAY LIMIT ICE ACCUMULATIONS. HOWEVER...OVER A QUARTER OF AN INCH OF ICE ACCUMULATION IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOW AND ICE REPORTS ARE ENCOURAGED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ067>072-132100- KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 357 PM EST MON FEB 12 2007 /257 PM CST MON FEB 12 2007/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO MIDNIGHT EST TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHERN SECTIONS OF CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. RAIN WILL MIX WITH OR CHANGE TO FREEZING RAIN AND SLEET BY MORNING. ONLY MINOR ICE ACCUMULATIONS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A MIX OF RAIN AND FREEZING RAIN WILL OCCUR TUESDAY. EXACT AIR TEMPERATURES MAY LIMIT ICE ACCUMULATIONS AND SHOULD KEEP ICE ACCUMULATIONS LESS THAN A QUARTER OF AN INCH. PRECIPITATION WILL CHANGE TO SNOW AND SLEET LATER IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ICE REPORTS ARE ENCOURAGED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
34 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18890, 18894, 18895, 18896, 18898, 18899, 18901, 18902, 18904, 18906, 18913, 18914, 18915, 18916, 18917, 18918, 18919, 18920, 18921, 18922, 18923, 18924, 18925, 18926, 18927, 18928, 18929, 18930, 18931, 18932, 18933, 18934, 18935, 18936.